Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Pressure headaches and nausea, post shunt insertion. CT scan showed migraine and given Fentanyl. Spinal tap needed?

Hi...I need advice about NPH. Having pressure headaches and severe nausea 3 years post shunt insertion. CT scan showed it's in it's place...ER doc did only that test and decided I was having a migraine, gave me fentanyl and reglan, something for nausea and IV fluids. I was able to rest then and it helped take the edge off the pain. Went home with the headache. Doc called and said if my headache gets worse again to come right back for a spinal tap. I just wonder if that sounds like reasonable advice. Thanks.
Asked On : Wed, 9 Oct 2013
Answers:  1 Views:  39
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Neurologist 's  Response
Nov 2013
Hi,
Thank you for posting your query.

The advice sounds correct. In your case, the most likely cause of headaches could be migraines, which can be treated with appropriate medications.

However, it is important to exclude shunt infection, which can cause meningitis leading to fever, headache and vomiting. A spinal tap can help us diagnose shunt infection, by showing increased WBCs and protein in the cerebrospinal fluid and low sugar. Appropriate antibiotics can help cure this condition. In addition, the shunt tube would also need to be replaced.

I hope it helps.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Senior Consultant Neurologist
Answered: Sat, 12 Oct 2013
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor